Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 6, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Feb 19, 2017, 2:10 PM MST for 5 counties in Wyoming. It took effect at Feb 20, 2017, 5:00 AM MST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2017, 2:10 PM MST (21:10 UTC)
- In effect from
- Feb 20, 2017, 5:00 AM MST
- Expired
- Feb 20, 2017, 11:08 AM MST
- In force
- 6 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 27 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 19, 10:20 AM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Feb 19, 10:20 AM MST, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1020 AM MST Sun Feb 19 2017 .SHORT TERM...Today through Tuesday night A wet and progressive pattern this week, as the first in a series of shortwaves moves over the area today. Light to moderate snow will fall in the western mountains, with snow to a rain/snow mix in the valleys by this afternoon. Most of the impact from this system will be this morning, with advisory amounts of snow still on track. This trough will quickly exit the area tonight, with light snow remaining possible over NW portions. An upper level ridge will be in place over the region through the rest of the forecast period, as a longwave trough digs over the eastern Pacific. This will set up SW winds aloft, along with the nose of the PFJ and bring Pacific moisture over the area. Most of this will stay confined across western portions, allowing for upslope flow to generate persistent precipitation. The PFJ will establish itself over western portions with 100-120kt jet max by 12Z Monday. The PFJ will spread across the rest of the state after 12Z Tuesday and remain in place through the rest of the forecast period. These winds will impact the region from Sunday night through Tuesday night, with 50kt H7 winds developing across much of the area after 00Z Tuesday. A mountain wave looks to be possible tonight near Clark and Chief Joseph from 00Z to 12Z Monday, with gusts up to 70 mph possible. Strong winds will also occur over southern portions of the Absarokas and the east slopes of the Wind Rivers. Seeing a similar signature from last week's Chinook event with these winds. Models did not do a good job translating those winds into the central basins, that led to the breezy winds and warming temperatures. This would mainly impact Big Horn County, where ice on the rivers and creeks haven't thawed nor has the snow pack in the basin been reduced by an appreciable amount. H7 temps will also warm on Monday, ranging between -2 to -4C over western portions. A cold front will move through Tuesday afternoon, cooling temperatures back to -7 to -12C. Thus, only expecting minor snowfall accumulations in the western valleys. However, a Winter Storm Watch may be needed for the western mountains from Monday morning through Tuesday night and possibly into Wednesday. The Jackson Valley and the Upper Green River Basin Foothills could be included in this area, as cooler temperatures will be possible from Monday night onward. .LONG TERM...Wednesday through Sunday Wednesday could be relatively quiet as one storm pushes away, and another one takes aim at the Cowboy State. Having said that, a moist southwest flow will continue to keep good chances of snowfall across west and southwest, with possibly some precip pushing east of the Divide. Models are hinting at the best area for precipitation will be across Sweetwater County where models a weak mid-level convergence zone. Winds will be weaker Wednesday as the surface gradient relaxes and winds in the low-levels weaken and back a bit. Wednesday night, a major trough will push east into Great Basin with lee surface cyclogenesis occurring across the Front Range of Colorado. Models show the 700mb circulation by 12Z Thursday in the south-central Wyoming to northern Utah/Colorado area, before pushing quickly east northeast across southeast Wyoming/northeast Colorado during the day Thursday. As this occurs this will put central Wyoming in good position for significant snowfall with a combination of isentropic lift/upslope flow and a decent dendritic growth zone. Still some uncertainty with the track/intensity, but models have been consistent for the possibility of a winter storm for central Wyoming for several runs now. The storm gradually moves away Thursday night, but residual moisture and some left over energy will keep some snowfall chances across much of the region Friday. Next weekend, the forecast area is progged to be split between the northern/southern storm tracks. However, there could be enough to energy for some light snow mainly over the mountains. Temperatures are expected to be seasonal on Wednesday, but below average temperatures are expected Thursday into next weekend in wake of the canadian cold front late Wednesday night/Thursday. && .AVIATION.../12Z ISSUANCE/ WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES Snow, possibly mixed with rain at times, will occur through 21Z. Then the snow decreases after 21Z in the lower elevations of the west. Isolated snow showers linger in the far west mountains through this evening. Expect widespread MVFR to IFR conditions through 21Z, then improving conditions by 00Z. More precipitation with lowering ceilings will move into the west on Monday, but should hold off until aftter 18Z. EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES VFR conditions will prevail at the terminal sites through the period. A gusty wind will continue in vicinity of KCPR through 01Z Monday and again after 15Z Monday. Isolated rain showers will occur today into this evening. && .FIRE WEATHER... Rain and snow will occur across the west today, with windy conditions from eastern Sweetwater County to southern Johnson County, the east slopes of the Wind River and Bighorn Mountains, and over the Owl Creek and Bridger Mountains. There will be a brief window of strong winds tonight over the east slopes of the Wind River and Absaroka Mountains and the Cody Foothills, but will remain gusty through the middle of the week. Strong winds will also be possible over the Wind corridor by Tuesday, as a cold front moves through the state. Precipitation will mainly stay confined west of the Divide, with isolated activity possible east of the Divide through Tuesday night. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST this afternoon for WYZ001- 012-014-015-024. && SHORT TERM...LaVoie LONG TERM...WM AVIATION...Hattings FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 19, 2:47 AM MST, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 247 AM MST Sun Feb 19 2017 WYZ001>020-022>030-201300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 247 AM MST Sun Feb 19 2017 ...Flood Advisory remains in effect for the Big Horn River roughly between Worland and Greybull today... ...Winter Weather Advisory for the western mountains today... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Ice jam flooding continues to slowly decrease across portions of northern Wyoming. Periods of light to moderate snow, with strong winds causing blowing and drifting snow in the western mountains through today. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday through Tuesday night...Strong to potentially high winds from Jeffrey City to Casper and at the higher elevations Monday through Tuesday and in the Cody Foothills and possibly Lander Foothills late Monday into Tuesday. Significant snow likely in the far west Monday through Tuesday night. Wednesday Night Through Thursday Night...Significant snow probable in central Wyoming along with windy conditions causing significant blowing and drifting snow. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any river or creek flooding, as well as snowfall amounts. Thank you! Team Riverton
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 12:19 PM MST | Areal Flood Advisory | RIW | Big Horn | 24 hr |
| Feb 19, 2:10 PM MST | High Wind Warning | RIW | Fremont, Hot Springs, Johnson, Natrona, Park, Sweetwater and 1 more | 69 hr |
| Feb 19, 2:29 PM MST | Winter Storm Watch | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 13 hr |
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.